What to Do if you Suspect a Fentanyl Overdose

What to Do if you Suspect a Fentanyl Overdose

There’s no denying the major fentanyl crisis currently happening in BC and as an interventionist, it’s troubling to see the rising number of overdoses that could have been prevented. To give you a snapshot, by the end of November 2016, there were 755 deaths caused by fentanyl overdose in the province. Scary, right? What’s worse, is many people aren’t even aware they’re taking the deadly drug as the opioid is being found in an increasing number of counterfeit narcotics, which was the suspected reason for Prince’s death last year. Whether you’re aware of a loved one’s substance abuse or you suspect a drug habit due to sudden and worrisome symptoms, getting them help through drug intervention or another method is extremely important for their safety and well-being.

Unfortunately, no matter how hard we try to prevent drug addiction, sometimes even a family intervention isn’t enough to stop someone from using drugs or relapsing. With such a high number of fatal cases caused by the opioid, it’s more crucial than ever to recognize an overdose so we have the opportunity to save a life and seek help.

If you suspect someone has overdosed on fentanyl, here’s what you need to know.

Reasons for Overdose

  • Increasing the dosage due to a higher tolerance level.
  • Mixing with other drugs or narcotics
  • Mixing with alcohol
  • Mixing with antidepressants
  • Chances of death often increase if the individual has a history of smoking, chronic bronchitis, emphysema, kidney or liver disease, heart problems or has HIV/AIDS

Signs and Symptoms

There are plenty of signs someone is using fentanyl, and recognizing the symptoms could help prevent overdose before it occurs.

  • Sudden Pale Face
  • Pinpoint Pupils
  • Choking or Gurgling Noises (If the individual is sleeping after using opioids and is making troubling snoring sounds, wake them up. This could be a sign of an overdose)
  • Difficult Breathing or Not Breathing At All
  • Slow or No Heartbeat
  • Blue Lips and Fingertips
  • Extreme Sleepiness
  • Loss of Consciousness
  • Coma
  • Dizziness & Confusion
  • Trouble Talking or Walking

What to Do

Witnessing someone experience an overdose can be horrifying. The key to saving their life is knowing what to do.

  • If you suspect someone is having a drug overdose, call 911 immediately
  • Bring oxygen back into their body by performing rescue breathing techniques in the form of mouth-to-mouth resuscitation
  • Ensure the individual is placed in recovery position to avoid asphyxiating (choking on vomit)
  • Carry Naloxone if you or someone you know is using drugs. Naloxone is a safe form of medication that reverses the effects of overdose
  • Stay with the person until the ambulance arrives on the scene

After Care

If the overdose wasn’t fatal, seeking professional treatment should be the next step to recovery. Unfortunately, you can’t force someone to go to rehab or see a therapist, but there are other options. Confronting them through an addiction intervention gives you the opportunity to express the ways their substance abuse is harming their relationships as well as their own well-being. Most importantly, interventions for substance abuse could allow them to see the benefits in counselling or other rehabilitation treatments they need to overcome addiction issues.

If someone you know could benefit through the services of a professional interventionist, I provide free consultations. Don’t wait until it’s too late – contact me today

For Immediate Help - Call Us Now 1-­888-963-9116

Does someone you love suffer from addiction?

We work with your family exclusively to support your loved one in a healthy recovery.